Virginia, 2020

Flash Flooding and Flooding in Virginia, August 6 to 7, 2020

August 6 to 7, 2020 · NWS LWX · 20 events in 4 counties and zones

Showers and storms developed along around a nearly stationary boundary, and this led to instances of flooding and flash flooding due to the slow storm movement.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Showers and storms developed along around a nearly stationary boundary, and this led to instances of flooding and flash flooding due to the slow storm movement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 6, 9:19 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 6, 9:19 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1019 AM EDT Thu Aug 6 2020

.SYNOPSIS...
A warm front will begin to slowly push back north across the
region today through the end of the week. Brief high pressure
builds in for the first half of the weekend, before unsettled
conditions return later Sunday into the beginning of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The front has become more north to south with it being oriented
along the I-95 corridor. The large squall line that came through
our area early this morning has lifted to our northeast and a
few showers are lingering through our region. I expect the
coverage of any showers should remain more isolated to scattered
through this morning but the coverage should increase through
afternoon with thunderstorms becoming more prevalent.

The front will lift a bit further north through tonight while
not getting too far away. This will place our region in a very
warm and moist air mass, enough such that even minimal
insolation will produce some hefty CAPE. In addition, pieces of
shortwave energy will be rotating east and northeastward around
the trough to our west and across our region through the day,
enhancing lift. Shear isn't particularly strong, perhaps 10-20
knots, but that should be enough for some loose organization
when the CAPE develops. All these factors lead to a marginal
risk of severe weather, with wind being the main risk, and a
slight risk of flash flooding. A Flash Flood Watch has been
issued through midnight for locations which received significant
rain earlier this week which are again expected to see enhanced
convection today. This mainly left out our northwestern zones,
where minimal rainfall and less instability likely combine to
limit flash flood threats. Highs today will be in the 80s, but
humidity will be back in force, while lows tonight will drop to
the high 60s and 70s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper level shortwave will remain in the vicinity with the
stalled front and accompany weak surface wave on Friday and
Friday night, resulting in a continued risk of thunderstorms.
Flash flooding will remain the main concern, though isolated
severe cannot be ruled out during peak heating when CAPE
maximizes. Highs again in the 80s with lows in the upper 60s to
70s.

Trough moves east of the region on Saturday and Saturday night,
allowing the front to push back to the southeast and high
pressure to the northwest to build southeastward. This should
greatly reduce (but perhaps not totally eliminate) the risk of
storms on Saturday. However, temps should remain relatively
tame, with 80s still expected. Dew points should drop a bit but
a substantial reduction in humidity like what we enjoyed Wednesday
is not anticipated for Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Sunday, a front will be stalled over the SE CONUS with high
pressure settled over us. Aloft, a shortwave will be approaching
our region. Generally dry conditions expected with maybe a few
diurnally driven showers Sunday afternoon/evening. High pressure
will move offshore Monday and remain into Tuesday while aloft
the pattern remains fairly zonal with pulses of shortwave energy
moving across our area. Flow will become southerly during this
time, which will also increase humidity and therefore the chance
for diurnally driven showers and thunderstorms continues. A
front will approach our area Wednesday into Thursday keeping the
chance for showers and thunderstorms over our region.

Heat index values will be increasing on Monday into mid week,
possibly reaching the 3 digits in some areas.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...

Showers have moved out of all terminals this morning but some
IFR restrictions remain for the CHO terminal due to low
ceilings. I expect these clouds to slowly dissipate to a mid
level scattered deck. Passing showers and thunderstorms will be
the main concern through Friday night, with instances of IFR
cigs/vsby possible. These should mostly be brief, but longer
periods of low cigs and/or low vsby are possible during the
morning hours today and again Friday thanks to lingering low-
level moisture during the coolest portion of each day. Chance of
storms will fall significantly Saturday.

VFR conditions with afternoon/evening showers and thunderstorms
possible between Sunday and Tuesday. This could bring temporary
restrictions over the terminals.

&&

.MARINE...
Winds should mostly be light through Saturday night. Main
concern is scattered storms producing gusty winds which may
necessitate special marine warnings. Best chances of these are
today, with slightly lesser chance Friday and a much lower
chance Saturday.

With high pressure in control, winds will remain below criteria
between Sunday and Tuesday. Afternoon/evening thunderstorms
could bring gusty winds over the waters prompting Special Marine
Warnings between Monday and Tuesday.

&&

.HYDROLOGY...
Advancing warm front plus very moist and warm (unstable) air
mass advecting north behind it plus shortwave energy aloft will
likely result in periods of heavy rain with passing
thunderstorms today. Given antecedent conditions, a flash flood
watch through midnight is warranted for those locations which
received significant rain earlier this week and areas where CAMS
guidance is suggesting heavy rains are possible later today. As
guidance is similarly wet for Friday, the watch may need an
extension.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through this evening for DCZ001.
MD...Flash Flood Watch through this evening for MDZ004>006-011-013-
     014-016>018-503>508.
VA...Flash Flood Watch through this evening for VAZ025-026-029-
     036>040-050>057-501-502-505>508.
WV...None.
MARINE...None.

&&

SYNOPSIS...RCM
NEAR TERM...RCM/JMG
SHORT TERM...RCM
LONG TERM...IMR
AVIATION...IMR/RCM/JMG
MARINE...IMR/RCM
HYDROLOGY...
Hazardous weather outlook, Aug 6, 4:39 AM EST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
539 AM EDT Thu Aug 6 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-070945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
539 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect through this evening.
Thunderstorms may produce scattered instances of flooding.

Isolated severe thunderstorms are also possible through this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms may produce isolated instances of
flooding Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-070945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
539 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect through this evening for eastern
and southern portions of the outlook area. Thunderstorms may
produce scattered instances of flooding.

Isolated severe thunderstorms are also possible through this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms may produce isolated instances of
flooding Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 6, 6:53 AM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 AM EDT THU AUG 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLOOD            CRIGLERSVILLE           38.46N  78.30W
08/06/2020                   MADISON            VA   DEPT OF HIGHWAYS

            ROAD CLOSED DUE TO HIGH WATER AT THE INTERSECTION OF
            POOR HOUSE RD. AND OLD BLUE RIDGE TURNPIKE.

&&

EVENT NUMBER LWX2001967

CJL
Local storm report, Aug 6, 6:55 AM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 AM EDT THU AUG 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     FLOOD            2 NW OAKPARK            38.38N  78.18W
08/06/2020                   MADISON            VA   DEPT OF HIGHWAYS

            LILLARDS FORD RD. CLOSED DUE TO FLOODING BETWEEN SPRING
            BRANCH RD. AND OAK PARK RD.

&&

EVENT NUMBER LWX2001968

CJL
Local storm report, Aug 6, 7:04 AM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
804 AM EDT THU AUG 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     FLOOD            2 N HIGHLANDTOWN        39.31N  76.54W
08/06/2020                   BALTIMORE CITY     MD   DEPT OF HIGHWAYS

            MORAVIA RD. CLOSED DUE TO FLOODING WEST OF I-895, WHERE
            ROAD CROSSES BIDDISON RUN.

&&

EVENT NUMBER LWX2001969

CJL
Local storm report, Aug 6, 7:47 AM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
847 AM EDT THU AUG 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     MARINE TSTM WIND 10 ENE PLUM POINT       38.68N  76.33W
08/06/2020  M56 MPH          ANZ541             MD   BUOY

&&

EVENT NUMBER LWX2001970

CJL
Local storm report, Aug 6, 7:48 AM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
848 AM EDT THU AUG 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     MARINE TSTM WIND 9 SE MIDDLE RIVER       39.21N  76.25W
08/06/2020  M40 MPH          ANZ531             MD   BUOY

&&

EVENT NUMBER LWX2001971

CJL
Local storm report, Aug 6, 7:49 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
849 AM EDT THU AUG 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 AM     MARINE TSTM WIND 4 S MIDDLE RIVER        39.25N  76.37W
08/06/2020  M40 MPH          ANZ531             MD   BUOY

&&

EVENT NUMBER LWX2001972

CJL

The radar

The Sterling radar (KLWX), 19 km away, was scanning. The volume nearest the first event began at 15:32 UTC.

Open the radar archive at this moment

Event by event

12 flood, 8 flash flood. Local standard time, as filed.

Flood, Loudoun

When
August 6, 10:33 AM EST to August 7, 1:27 AM EST
Where
Loudoun County, 2.71 mi NNE of Mountville to 2.8 mi E of North Fork
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.066, -77.680

The stream gage on Goose Creek near Lincoln exceeded the 12 foot flood stage during the indicated period. Water overflows the banks upstream of the gage. The peak level of 12.07 feet occurred at 11:15 PM.

Flood, Augusta

When
August 6, 3:07 PM EST to 5:07 PM EST
Where
Augusta County, 0.2 mi SSE of Mt Meridian to 0.37 mi SE of Mt Meridian
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.267, -78.869

Weyers Cave Rd. closed due to water over the roadway in the 700 block.

Flood, Augusta

When
August 6, 4:31 PM EST to 6:31 PM EST
Where
Augusta County, 0.62 mi SSW of Ft Defiance to 0.73 mi S of Ft Defiance
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.241, -78.972

Dam Town Rd. closed due to flooding at Fort Defiance.

Flood, Augusta

When
August 6, 4:59 PM EST to 6:39 PM EST
Where
Augusta County, 1.88 mi SSW of Dooms to 1.87 mi SSW of Dooms
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.094, -78.879

The stream gage on Middle River at Grottoes, VA exceeded the 12 foot flood stage during the indicated period. Fields along the river began to flood at this stage. The peak level of 12.47 feet occurred at 5:30 PM.

Flood, Spotsylvania

When
August 6, 7:14 PM EST to 9:14 PM EST
Where
Spotsylvania County, 1.09 mi E of Mt Pleasant to 1.11 mi E of Mt Pleasant
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.100, -77.660

Partlow Rd. closed due to flooding near Duerson Ln.

Flood, Spotsylvania

When
August 6, 7:20 PM EST to 9:20 PM EST
Where
Spotsylvania County, 2.34 mi SSW of Gatewood to 2.46 mi SSW of Gatewood
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.050, -77.690

Wallers Rd. closed due to flooding north of Fairview Rd.

Flood, King George

When
August 6, 7:39 PM EST to 9:39 PM EST
Where
King George County, 0.44 mi WNW of Hooes to 0.42 mi WNW of Hooes
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.352, -77.078

Owens Dr. closed due to flooding at Dixon Ln.

Flood, Spotsylvania

When
August 6, 8:02 PM EST to 10:02 PM EST
Where
Spotsylvania County, 2.59 mi SW of Snell to 2.61 mi SW of Snell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.129, -77.639

Block House Rd. closed due to high water north of Partlow Rd.

Flood, Loudoun

When
August 6, 8:20 PM EST to 10:20 PM EST
Where
Loudoun County, 2.77 mi WSW of Purcellville to 2.69 mi WSW of Purcellville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.140, -77.770

The intersection of Main St. and Greenwood Dr. is closed due to flooding.

Flash Flood, Loudoun

When
August 6, 8:31 PM EST to 10:45 PM EST
Where
Loudoun County, 1.24 mi WSW of Leesburg to 1.23 mi WSW of Leesburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.115, -77.572

Dry Mill Road was closed between Valley View Avenue and Loudoun Street Southwest due to town Branch Creek being out of its banks.

Flash Flood, Loudoun

When
August 6, 8:47 PM EST to 10:45 PM EST
Where
Loudoun County, 1.98 mi S of Stumptown to 0.46 mi SE of Stumptown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.171, -77.550

The water level at Limestone Branch rapidly rose above the flood stage of 7 feet, cresting at 10.26 feet at 10:20 PM EST, August 6th. Water entered entered homes near the stream and Route 15 was flooded at Limestown Branch in between Leesburg and Lucketts. The water remained above flood stage until 12:04 AM EST on August 7th.

Flood, Loudoun

When
August 6, 8:58 PM EST to 10:58 PM EST
Where
Loudoun County, 0.69 mi S of Leesburg to 1.26 mi ESE of Clarkes Gap
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.110, -77.550

Multiple instances of flooding across the town of Leesburg.

Flash Flood, Loudoun

When
August 6, 9:00 PM EST to 10:45 PM EST
Where
Loudoun County, 1.28 mi WNW of Leesburg to 1.78 mi N of Waterford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.130, -77.570

Several water rescues were ongoing near and north of Leesburg.

Flash Flood, Loudoun

When
August 6, 9:00 PM EST to 10:45 PM EST
Where
Loudoun County, 0.83 mi NE of Paeonian Spgs to 0.74 mi SE of Raeonian Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.139, -77.610

Route 7 eastbound was closed at Charles Town Pike due to high water.

Flood, Spotsylvania

When
August 6, 9:00 PM EST to 11:00 PM EST
Where
Spotsylvania County, 2.87 mi SSW of Gatewood to 2.82 mi SSW of Gatewood
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.043, -77.694

Fairview Rd. closed due to flooding over Northeast Creek. Bridge was reported to be underwater.

Flash Flood, Loudoun

When
August 6, 9:10 PM EST to 11:00 PM EST
Where
Loudoun County, 1.03 mi N of Hamilton to 0.9 mi N of Hamilton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.145, -77.653

The road was closed at Route 7 near Hamilton Station Road due to high water.

Flash Flood, Loudoun

When
August 6, 9:10 PM EST to 10:45 PM EST
Where
Loudoun County, 0.57 mi W of Waterford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.179, -77.611

The water level rapidly rose above the flood state of 8 feet, cresting at 11.11 feet at 12:25 AM EST on August 7th. Portions of Route 662 were flooded and water approached a building on Main Street in Waterford. The water level remained above flood stage until 5:41 AM EST on August 7th.

Flash Flood, Loudoun

When
August 6, 9:34 PM EST to 10:45 PM EST
Where
Loudoun County, 1.36 mi ESE of Leesburg to 1.35 mi ESE of Leesburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.114, -77.526

Edwards Ferry Road at Battlefield Parkway was closed due to high water.

Flash Flood, Loudoun

When
August 6, 9:42 PM EST to 10:45 PM EST
Where
Loudoun County, 2.38 mi N of Leesburg to 2.44 mi N of Leesburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.154, -77.542

A water rescue occurred on US 15 near Rasberry Avenue.

Flood, Spotsylvania

When
August 6, 9:52 PM EST to 11:52 PM EST
Where
Spotsylvania County, 2.89 mi SE of Brockroad to 2.83 mi SW of Chancellor
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.242, -77.640

Piney Branch Rd. closed due to flooding between Catharpin Rd. and Brock Rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918965, 918522, 918523, 918957, 918431, 918432, 918433, 918435, 918437, 916485, 916488, 918524, 916486, 916487, 918438, 916489, 916490, 916491, 916492, 918441.